News & Announcements

FMH ER Seeing Immediate Rise in K-2/Synthetic Marijuana Overdoses in Young Adults

12/3/2015

After having several young adults and teens present to Fairfield Memorial Hospital’s Emergency Room and hearing of other surrounding hospitals with patients presenting to their emergency departments with the same diagnosis, FMH Administrative Leadership is taking the lead to educate and alert parents, teachers, and students about the lethal effects of the synthetic cannabinoids, otherwise known as Synthetic Marijuana/K2/Spice. Synthetic marijuana/K2/Spice is completely different than natural marijuana.  Synthetic marijuana is made up of plants that are coated with synthetic cannabinoids – a family of over 700 research chemicals.  This becomes a cocktail for disaster when put into the body. 

Individuals who have used synthetic marijuana have had detrimental neurological side effects as it rewires the brain and causes permanent brain damage.  Individuals who have been diagnosed with this overdose can present to Emergency Departments with an array of symptoms.  They can be having seizures, appear to be unresponsive or calm, or alert, but unaware of their surroundings.  This, however, can change within minutes as they can become combative, aggressive and potentially dangerous to those around them, all while having their eyes closed.  Several patients have died in area emergency departments from the effects of the synthetic marijuana. 

“What is so disheartening is that medical professionals can only provide these patients with symptomatic care.  Doctors and nurses can only treat what they can see going wrong and provide supportive care such as fluids, oxygen, CPR, and monitoring of the patient.  There are no reversal medications, antidotes or cures to offset the effect of the synthetic cannabinoids,” stated Michelle O’Neill, M.D., FMH Emergency Medical Director. 

“Bloods tests cannot even determine what synthetic chemical the cannabinoids have been laced with because of the ever-changing potpourri of chemicals the manufactures of these drugs are using,” added Michelle O’Neill, M.D., FMH Emergency Medical Director. 

What many individuals who may have used synthetic marijuana before without these particular side effects may not understand is that individuals don’t know what chemicals the batch of synthetic marijuana may be laced with.  Therefore, one set could cause death and others could cause milder, but still detrimental side effects creating a Russian roulette situation with your life.     

The area police departments are working diligently in conjunction with health professionals and area schools to educate the community of the dangers of this drug. They want parents and young people to know that if you come across or have possession of any synthetic marijuana, to please be aware that you will not be charged if you simply bring it in and turn it over for proper disposal by the police.